Alert archive / Hawaii / Wind Advisories in 2018
Wind Advisory 18, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Mar 12, 2018, 12:31 AM HST for Hawaii County, Hawaii. It was in force for 39 hr.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2018, 12:31 AM HST (10:31 UTC)
- Expired
- Mar 13, 2018, 3:20 PM HST
- In force
- 39 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 10.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
800 WWHW70 PHFO 121031 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1231 AM HST Mon Mar 12 2018 HIZ028-122345- /O.NEW.PHFO.WI.Y.0018.180312T1031Z-180313T0400Z/ Big Island Summits- 1231 AM HST Mon Mar 12 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 PM HST this evening. * WINDS...Southwest 30 to 45 mph with localized gusts to 50 mph * TIMING...Through this afternoon. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$
4 follow-up statements
199 WWHW70 PHFO 121331 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 331 AM HST Mon Mar 12 2018 HIZ028-130245- /O.CON.PHFO.WI.Y.0018.000000T0000Z-180313T0400Z/ Big Island Summits- 331 AM HST Mon Mar 12 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS...Southwest around 45 mph with localized gusts to 55 mph. * TIMING...Through this afternoon. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$
845 WWHW70 PHFO 130127 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 327 PM HST Mon Mar 12 2018 ...WIND ADVISORY FOR BIG ISLAND SUMMITS THROUGH TUESDAY NIGHT... .Strong winds aloft associated with a trough west of the area will produce advisory wind speeds over the Big Island summits through Tuesday night. HIZ028-131430- /O.EXT.PHFO.WI.Y.0018.000000T0000Z-180314T1600Z/ Big Island Summits- 327 PM HST Mon Mar 12 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY... * WINDS...Southwest 35 to 55 mph with localized gusts over 60 mph. * TIMING...Through Tuesday night. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. Travel to the summits of Mauna Kea and Mauna Loa is not advised due to strong winds and snowfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ Foster
222 WWHW70 PHFO 131345 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 345 AM HST Tue Mar 13 2018 HIZ028-140245- /O.CON.PHFO.WI.Y.0018.000000T0000Z-180314T1600Z/ Big Island Summits- 345 AM HST Tue Mar 13 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... * WINDS...Southwest 30 to 50 mph with localized gusts over 60 mph. * TIMING...Through tonight. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. Travel to the summits of Mauna Kea and Mauna Loa is not advised due to strong winds and snowfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ Gibbs
661 WWHW70 PHFO 140120 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 320 PM HST Tue Mar 13 2018 ...WIND ADVISORY FOR BIG ISLAND SUMMIT CANCELLED... HIZ028-140230- /O.CAN.PHFO.WI.Y.0018.000000T0000Z-180314T1600Z/ Big Island Summits- 320 PM HST Tue Mar 13 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Winds have fallen below advisory levels on the summits. Therefore, the advisory is cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 11, 8:33 PM HST, 3 hours 58 minutes earlier.
Area forecast discussion, Mar 11, 8:33 PM HST, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 833 PM HST Sun Mar 11 2018 .SYNOPSIS... Strong high pressure centered far to the northwest of the state will maintain fresh to strong trade winds through midweek. A weak front is forecast to move across the area tonight and Monday accompanied by a small increase in windward and mauka showers. Thick high clouds will blanket most of the state through the next several days. A wetter weather pattern is on tap beginning late in the day Monday and continuing through much of the week. && .DISCUSSION... A strong high pressure system currently northwest of the state will maintain fresh to strong trade winds through the middle of this week. The subtropical jet over Hawaii is pushing broken to overcast high clouds over the area. A shallow cold front is forecast to move across the island chain from the north later tonight into Monday. A slight uptick in shower activity will accompany the front that will mainly affect windward slopes. Otherwise, expect the cool, cloudy and breezy conditions to continue tonight. An upper trough is forecast to take up a position just to the west of the state tonight, and begin tracking east towards us. Southerly flow on the east side of this trough will draw up deep tropical moisture and increase the chances for rain across portions of the state beginning Monday afternoon. The high clouds will also thicken up and keep overcast skies over the state through at least Thursday. The upper trough will weaken and lift away from our area by late Wednesday. Models indicate that moisture brought up from the south will initially affect The Big Island and Maui beginning late Monday, with rainfall chances increasing for the rest of the island chain by midweek. However, inconsistencies persist in the models on the placement of the highest rain threat areas as well as the structure of local winds due to changing depictions of a surface trough or closed low forming south of the state. Wetter weather is coming, but confidence remains rather low as to when and where the greatest amounts of rain will fall. Our gridded database aligns closer to the ECMWF solution, which keeps the trough/low west of the state with showers directed over the islands through the easterly flow through Thursday. Both GFS and ECMWF show the surface features tracking away or weakening on Friday and Saturday with remnant showers and southeast flow over the islands. && .AVIATION... High pressure northwest of the state will keep a moderate to breezy trade winds through Monday. Clouds and showers will favor windward and mauka areas, with some brief MVFR ceilings/VIS possible at least through early Monday. Conditions are then expected to deteriorate particularly in windward areas of Maui County and the Big Island later on Monday, with shower coverage increasing and MVFR conditions becoming more widespread. AIRMET Tango remains in effect for moderate low level turbulence over and downwind of the terrain of all islands. These conditions will likely continue at least through Monday. AIRMET Tango also remains in effect for moderate upper level turbulence between 150 and FL280. As the jet stream responsible for the strong winds will shift north overnight, expect the turbulence aloft will subside hence with improving conditions. Light icing from Oahu to the Big Island persists due to the thickening mid and upper level clouds. The mention of light icing may need to be expanded to include Kauai overnight into Monday. Conditions are expected to stay below the AIRMET threshold for now, though with increasing deep moisture across much of the area, that could change on Monday. && .MARINE... Fresh to strong northeasterly trade winds will persist into the new work week as the islands remain under the influence of a strong surface high located far northwest of the state. A Small Craft Advisory (SCA) is in effect for all waters due to winds and seas. A large north swell will fill in tonight and north shore surf from Kauai to Maui will build to advisory levels, then peak possibly up to low end warning levels Monday. During this time, advisory level surf is expected along east facing shores, including the Big Island. Thus, a High Surf Advisory (HSA) is in effect for north and east facing shores of most islands. The north swell will quickly decline Tuesday and Wednesday, as a rough, short-period trade wind swell builds. As a result, a High Surf Advisory will likely remain in place for east facing shores through Tuesday or Wednesday. The current SCA now covers all waters. Tonight and Monday, trade winds will increase as a developing trough south of the state tightens the local pressure gradient, and the incoming north swell will push combined seas above 10 feet. As the north swell drops, the strong trades will generate large and rough short-period seas, which will likely keep the SCA in place through at least Tuesday. In addition, the trough moving up from the south will bring the potential for unsettled weather through mid week. Mariners should monitor the latest forecast as the weather pattern becomes better defined. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Monday for Niihau-Kauai Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau-Olomana- Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala-Big Island North and East. Small Craft Advisory until 6 PM HST Tuesday for all Hawaiian waters- && DISCUSSION...Powell AVIATION...Hui MARINE...Kinel
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 3:30 AM HST | High Surf Warning | HFO | Honolulu, Kauai, Kalawao | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.